Texas, 2004Flash Flooding in Texas, October 22, 2004
October 22, 2004 · NWS FWD · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 22, 8:30 PM CST, 2 hours earlier.
Area forecast discussion, Oct 22, 8:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
930 PM CDT FRI OCT 22 2004
.PUBLIC UPDATE...
CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE THIS EVENING AS
CONVECTION HAS CONTINUED TO DEVELOP AND MOVE SLOWLY EAST...WITH
INDIVIDUAL CELLS WORKING NE. AGREE WITH SPC THAT THE BIGGEST THREAT
FOR ANY SEVERE STORMS WILL BE ACROSS OUR SRN ZONES...GENERALLY SOUTH
OF A LINE FROM HAMILTON TO CENTERVILLE...WHERE CAPE AND INSTABILITY
REMAIN PRETTY HIGH. AIR MASS FURTHER NORTH HAS BEEN STABILIZED
SOMEWHAT WITH EARLIER CONVECTION. AM CONCERNED ABOUT SLOW
PROGRESSION OF COLD FRONT AND TRAINING OF HEAVY RAINFALL S. WL HOLD
OFF ON ANY FLOOD WATCH ATTM AS MOST LOCATIONS SHOULD BE ABLE TO
HANDLE QUITE A BIT OF RAINFALL. STILL...NORMALLY FLOOD PRONE AREAS
MAY SEE SOME PROBLEMS OVERNIGHT. TEMPS LOOK GOOD ON CURRENT
FORECAST. HAVE ADJUSTED HOURLY TRENDS A BIT...BUT MOST OF THE
FORECAST HAS BEEN LEFT ALONE. 80
&&
.AVIATION...
550 PM
NO ARGUMENT WITH CWSU/AVIATION DISC THAT N TX TRACON/TAFS TO
CONTINUE SEEING PERIODS OF -SHRA/-RA OVRNGT...WITH SCT...EMBEDDED
TSRA THROUGH 15Z SAT...AS MOIST/STRONG SWLY FLOW ALOFT CONTS AND
25-35KT LLJ OCCURS AHEAD OF CD FNT NOW PUSHING THROUGH NE CO/NW
KS/CENTRAL NE ATTM. WILL SEE GENERALLY VFR CIGS/WX CONDS...WITH
TEMPO/PROB30 HEAVIER TSRA/MVFR CIG SCENARIO DURING THIS TIME. CD FNT
ARRIVES BY 18Z SAT. THROUGH 18Z...OUTSIDE OF VRB 10-25KT FLOW WITH
TSRA...SHOULD SEE PREVAILING SSWLY FLOW BY THEN...SHOULD SEE A SHIFT
OF SLY 8-14 KTS...SHIFTING WLY 10-20 KTS BY 18Z SAT...THEN NWLY ARND
10 KTS BY 00Z SUN. 05/
&&
.PREV DISCUSSION...
336 PM CDT
MODELS ARE CONSISTENT IN DEVELOPMENT OF PRECIP AND ACCELERATING IT
EASTWARD THROUGH THE FIRST 24 HOURS...WITH THE GFS APPEARING TO BE
THE SLOWEST OF THE GROUP. OUR FORECAST FOLLOWS THIS SOLUTION MORE
THAN THE OTHERS...ALTHOUGH WE ARE EVEN SLOWER WITH THE PRECIP
THROUGH TONIGHT. AFTER THAT...THE QUESTION REMAINS AS TO THE
WHEREABOUTS OF THE FRONT/BOUNDARY THAT IS PROGGED TO MOVE INTO OUR
SOUTHERN ZONES. WE WILL PUSH IT TO OUR SRN CWA BORDER SATURDAY
NIGHT...THEN BRING IT BACK NORTH SUNDAY ALONG WITH RAIN.
PWS HAVE INCREASED OVER THE REGION AND WE ANTICIPATE SOME OF THE
STORMS TO BE EFFICIENT RAIN MAKERS...ESPECIALLY OVER THE
SOUTHEASTERN TWO THIRDS OF THE CWA TONIGHT. HOWEVER...WE HAVE
REFRAINED FROM ISSUING A WATCH AT THIS TIME. FLASH FLOOD GUIDANCE
VALUES ARE HIGH ENOUGH DUE TO LACK OF RECENT RAINS...AND WE FEEL
THAT ANY PROBLEMS WILL BE ISOLATED AND LOCALIZED...NOT WIDESPREAD.
URBAN AREAS...ESPECIALLY THIS EVENING WITH THE COMMUTE...WILL LIKELY
SEE PROBLEMS IN THE USUAL AREAS.
FOR NOW...ONGOING CONVECTION WILL ALSO CAUSE PROBLEMS FOR OUTDOOR
ACTIVITIES THIS EVENING AS IT SPREAD EAST ACROSS THE REGION.
THROUGH EARLY EVENING...WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ALONG AND WEST OF I-35...MOVING INTO EASTERN PORTIONS BY
LATE EVENING.
THE REMAINDER OF THE WEEK LOOKS UNSETTLED AS SOUTHWEST FLOW REMAINS
CLOSE AT HAND WITH PERIODIC WAVES MOVING THROUGH AND AFFECTING OUR
REGION. TEMPS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD WITH NO SIGNIFICANT COOL DOWN EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 67 82 58 83 / 100 20 10 20
WACO, TX 68 83 60 84 / 80 30 20 20
PARIS, TX 67 81 55 81 / 100 20 10 20
DENTON, TX 65 82 57 82 / 100 20 10 20
MCKINNEY, TX 67 82 57 82 / 100 20 10 20
DALLAS, TX 67 83 60 83 / 100 20 10 20
TERRELL, TX 67 83 60 83 / 80 20 10 20
CORSICANA, TX 69 83 60 84 / 80 30 20 20
TEMPLE, TX 69 83 65 84 / 80 40 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
42
Hazardous weather outlook, Oct 22, 8:40 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT FRI OCT 22 2004
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230900-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
940 PM CDT FRI OCT 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
ISOLATED SEVERE STORMS WITH WINDS TO 60 MPH...MARGINALLY SEVERE HAIL
TO ONE INCH...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL
IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE OVERNIGHT ACROSS THOSE
PARTS OF NORTH TEXAS SOUTHWEST OF A COMANCHE...HAMILTON...WACO...
TEMPLE LINE. MINOR STREET OR URBAN FLOODING MAY OCCUR AS WELL ACROSS
THIS RISK AREA. ELSEWHERE...THERE REMAINS A CHANCE OF NON-SEVERE
THUNDERSTORMS OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE CONTINUES
INTERACTING WITH A MOIST AND MODESTLY UNSTABLE ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL STALL OVER CENTRAL TEXAS BY SATURDAY NIGHT...THEN
WAVER AROUND NORTH TEXAS AS A STATIONARY FRONT INTO THE MIDDLE OF
NEXT WEEK...AS MOIST SOUTHWEST FLOW ALOFT AND OCCASIONAL
DISTURBANCES AFFECT THE REGION. THUS...CHANCES OF AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT SOUTHWEST OF A
HAMILTON...WACO...BELTON LINE.
In the hours before
Special weather statement, Oct 22, 4:55 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT FRI OCT 22 2004
TXZ095-105>107-230000-
DELTA-HOPKINS-HUNT-LAMAR-
555 PM CDT FRI OCT 22 2004
...SIGNIFICANT WEATHER UPDATE...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WOLFE CITY...OR 3 MILES
NORTHWEST OF COMMERCE...MOVING EAST AT 35 MPH.
COMMERCE...COOPER...CUNNINGHAM...DEPORT AND SULPHUR SPRINGS ARE IN
THE PATH OF THIS STORM.
WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL.
PLEASE CLOSELY MONITOR THE PROGRESS OF THIS THUNDERSTORM.
65/DD
Special weather statement, Oct 22, 9:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1035 PM CDT FRI OCT 22 2004
TXZ156>158-230500-
BELL-CORYELL-LAMPASAS-
1035 PM CDT FRI OCT 22 2004
...SIGNIFICANT WEATHER UPDATE...
AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS...SOME STRONG TO SEVERE WITH HEAVY
RAINFALL...7 MILES SOUTHWEST OF BUCHANAN DAM...OR NEAR LLANO...
...MOVING EAST-NORTHEAST AT 40 MPH.
COPPERAS COVE...FORT HOOD...HARKER HEIGHTS...HOLLAND...KEMPNER...
KILLEEN...LAMPASAS...NOLANVILLE AND SALADO ARE POTENTIALLY IN THE
PATH OF THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS.
THESE STORMS WILL BE MONITORED CLOSELY BY THE NATIONAL WEATHER
SERVICE IN FORT WORTH FOR ANY FUTURE WARNINGS.
Local storm report, Oct 22, 10:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1119 PM CDT FRI OCT 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1112 PM FLASH FLOOD WACO 31.57N 97.18W
10/22/2004 MCLENNAN TX TRAINED SPOTTER
MINOR STREET FLOODING REPORTED BY THE PUBLIC. HIGH WATER
WAS REPORTED ON NEW ROAD NEAR FRANKLIN. 2.52 OF RAIN
MEASURED AT KXXV-TVFlash Flood, McLennan
- When
- October 22, 10:30 PM CST to 11:30 PM CST
- Where
- McLennan County, Waco
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Flooding was reported along Highway 6 west of Waco. 5.75 inches of rain was reported 7 miles southwest of Waco.
Flash Flood, Bell
- When
- October 22, 10:40 PM CST to 11:40 PM CST
- Where
- Bell County, Hood Afb
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Numerous roads were closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and High Wind in Alaska, October 22, 2004$5.0 million · 74 kt wind · 2 events
- Hail and Lightning Strike in Iowa, October 22, 2004$22,000 · 1.75 in hail · 7 events
- High Surf in American Samoa, October 22 to 28, 20043 events
- Hail and Damaging Wind in Texas, October 22, 2004$9,000 · 1.75 in hail · 2 events
- Dense Fog in Arizona, October 22, 20041 event
- Hail in Missouri, October 22, 20041 in hail · 1 event
- Heavy Rain in U.S. Virgin Islands, October 22, 20041 event
- Heavy Snow in Idaho, October 22, 20041 event
- Rip Current in Florida, October 22, 20041 event
- Hail in South Dakota, October 22, 20041 in hail · 1 event
- Hail in Minnesota, October 22, 20040.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427054, 5427055.